Colorado, 2010

Lightning Strike in Colorado, July 20, 2010

July 20, 2010 · NWS BOU · 1 event in 1 county or zone

Lightning sparked a 40-acre grassfire. It took approximately two hours to contain the blaze.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$10,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Lightning sparked a 40-acre grassfire. It took approximately two hours to contain the blaze.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 20, 2:40 AM MST, 9 hours 50 minutes earlier.

Area forecast discussion, Jul 20, 2:40 AM MST, 9 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
340 AM MDT TUE JUL 20 2010

.SHORT TERM...COLD FRONT HAS PUSHED ACROSS THE NORTHEAST PLAINS OF
COLORADO EARLY THIS MORNING WITH A COOLER AND MORE MOIST LOW LEVEL
ENVIRONMENT IN ITS WAKE.  DEWPOINTS RANGED FROM THE MID 50S TO LOWER
60S...AND AREAS OF STRATUS WERE DEVELOPING NEAR THE WYOMING BORDER
AND SPREADING SOUTHWARD PER THE LATEST CIRA GEOCOLOR IR IMAGERY.
ABOVE THAT...THERE WAS A BAND OF MID LEVEL MOISTURE DRAPED ACROSS
THE I-70 CORRIDOR FROM THE MOUNTAINS AND DENVER METRO AREA TOWARD
WASHINGTON COUNTY.  UNDER THIS...A FEW SPRINKLES WERE NOTED.

THE COOLER AND MORE MOIST ENVIRONMENT TODAY WILL LEND ITSELF TO
BETTER THUNDERSTORM COVERAGE AND MORE INTENSE PRECIPITATION THAN THE
LAST FEW DAYS.  ONE OBSTACLE IN THE WAY IS THE COOLER LOW LEVELS
EAST OF THE MOUNTAINS AND A RATHER SHARP CAP IN PLACE.  HOWEVER...
THERE SHOULD BE QUITE A BIT OF CONVECTION SPILLING OFF THE MOUNTAINS
THIS AFTERNOON...AND WITH A STRONG JET MAX LURKING TO OUR NORTH AND
MODERATE MID LEVEL FLOW THE SHOWERS AND STORMS SHOULD BE ABLE TO
SPREAD EAST ACROSS THE PLAINS LATER THIS AFTERNOON AND EVENING.
THERE IS ALSO SOME WEAK Q-G VERTICAL MOTION SHOWN IN THE VARIOUS
MODELS TO HELP PRECIPITATION CHANCES.  WILL CONTINUE THE IDEA OF
BEST POPS IN/NEAR THE MOUNTAINS THIS AFTERNOON WITH HIGHER CHANCES
ON THE EASTERN PLAINS HOLDING OFF UNTIL EVENING.  THE THREAT OF
SEVERE WEATHER AND SURFACE BASED CONVECTION ON THE PLAINS WILL BE
LIMITED BY THE COOLER BOUNDARY LAYER TEMPS.  HOWEVER...THERE IS
STILL ENOUGH INSTABILITY WITH DEWPOINTS IN THE UPPER 50S TO SUPPORT
CAPES OF 1500-2000 J/KG AND SEVERE STORMS IF WE CAN WARM INTO THE
MID/UPPER 80S.  AT THIS TIME... LOCATIONS FROM THE PALMER DIVIDE
INTO LINCOLN COUNTY WOULD BE MOST FAVORED BY THE STRONGER STORMS.
ALL STORMS WILL HAVE POTENTIAL OF PRODUCING HEAVY RAIN TODAY WITH
PLENTY OF PRECIPITABLE WATER RANGING FROM AROUND 0.7 INCH IN THE
MOUNTAINS TO 1.25 OVER THE PLAINS.  FINALLY...WE WILL HAVE TO KEEP
AT LEAST A SLIGHT CHANCE OF SHOWERS/STORMS LINGERING PAST MIDNIGHT
WITH PROXIMITY OF UPPER JET AND PLENTY OF MID/UPPER LEVEL MOISTURE
ACROSS THE FORECAST AREA.

.LONG TERM...THE UPPER RIDGE WILL CONTINUE TO MOVE FURTHER AWAY OVER
THE SOUTHEASTERN US STATES ALLOWING ABUNDANT MONSOONAL MOISTURE TO
TRAVEL TO THE STATE IN THE SOUTHWESTERLY FLOW. THIS WILL BRING THE
MOST CONVECTIVELY ACTIVE DAY OF THE WEEK WITH PRECIPITABLE WATER
VALUES IN THE 1.2-1.5 INCH RANGE...CAPES OF 1800 TO 2200 J/KG AND
LIFTED INDICIES OF NEAR -6.0. WITH TEMPERATURES WARMING BACK UP FROM
TUESDAYS COOL DOWN...THESE THREE FACTORS WILL MAKE LOCALIZED HEAVY
RAIN FROM THUNDERSTORMS A CONCERN FOR THE DAY.  FORECAST SOUNDINGS
SHOWING FREEZING LEVELS AROUND 16800 FEET MSL MAKING HAIL MUCH LESS
OF A CONCERN.

THURSDAY AND FRIDAY WILL HAVE LESS MOISTURE TO WORK WITH AS A TROUGH
OVER THE NORTHERN TIER STATES KICKS A LITTLE DISTURBANCE SOUTH TO
SUPPRESS THE MONSOONAL MOISTURE OVER NORTHEASTERN COLORADO. HOWEVER
THERE WILL BE ENOUGH FOR DIURNAL ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS. TEMPERATURES WILL BE WARMING A COUPLE DEGREES AS THE
AIRMASS DRIES OUT SLIGHTLY.

THE WEEKEND LOOKS TO COOL DOWN SLIGHTLY AS THE UPPER TROUGH TO THE
NORTH SENDS DOWN A COOL FRONT FRIDAY NIGHT. A HIGH SURFACE PRESSURE
DEVELOPS OVER THE GREAT PLAINS TO BRING NORTHEASTERLY LOW LEVEL
FLOW. MODELS ARE NOW KEEPING THE FLAT UPPER HIGH FROM MOVING ANY
FURTHER WEST THAN EASTERN TEXAS.

&&

.AVIATION...SATELLITE AND SURFACE OBS SHOW A LARGE AREA OF STRATUS
TO OUR NORTH...SLOWLY SPREADING THIS WAY.  THE BOUNDARY LAYER IS A
LITTLE NORTHERLY FOR BEST STRATUS DEVELOPMENT...BUT STILL EXPECT
ENOUGH UPSLOPE COMPONENT FOR AN MVFR CEILING OVER THE FRONT RANGE
AIRPORTS AROUND DAYBREAK.  NAM MODEL SEEMS TOO AGGRESSIVE KEEPING
LOW LEVELS SOCKED IN GIVEN THE RATHER MILD TEMPS...SO BEST CHANCE OF
CLOUDS LIFTING IN THE 18Z-20Z PERIOD.  THEN SCATTERED THUNDERSTORMS
DEVELOPING AND CONTINUING IN THE AREA TIL MIDNIGHT...MOST FAVORED
PERIOD WOULD BE 22Z-03Z.  ONLY A SLIGHT RISK...10-20 PERCENT
CHANCE...OF FOG DEVELOPING LATE TONIGHT.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

BARJENBRUCH/KRIEDERMAN
Hazardous weather outlook, Jul 20, 10:04 AM MST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1104 AM MDT TUE JUL 20 2010

COZ030>051-211200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1104 AM MDT TUE JUL 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL INCREASE THIS AFTERNOON...MOST NUMEROUS OVER THE
FRONT RANGE AND EAST SLOPES OF THE MOUNTAINS DURING THE AFTERNOON
AND ON THE PLAINS THIS EVENING. THE STORMS WILL BE STRONGER TODAY
AND CAPABLE OF PRODUCING HEAVY RAIN...UP TO TWO INCHES PER HOUR.
THIS MAY BE ENOUGH TO CAUSE LOCALIZED STREET FLOODING BUT THE STORMS
WILL BE MOVING FAST ENOUGH THAT THE THREAT OF SIGNIFICANT FLASH
FLOODING APPEARS LOW. THERE IS A SLIGHT CHANCE OF SEVERE STORMS WITH
HAIL UP TO GOLF BALL SIZE AND WIND GUSTS AROUND 60 MPH...MAINLY IN
ELBERT AND LINCOLN COUNTIES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A GOOD CHANCE OF THUNDERSTORMS ON WEDNESDAY...AS A
WEAK UPPER LEVEL DISTURBANCE MOVES ACROSS NORTHERN COLORADO.  THE
AIRMASS WILL REMAIN VERY MOIST SO LOCALIZED HEAVY RAIN WILL BE THE
PRIMARY CONCERN.  IT WILL BE DRIER ON THURSDAY AND FRIDAY WITH JUST
A SLIGHT CHANCE OF THUNDERSTORMS IN THE AFTERNOON AND EVENING.

FOR SATURDAY THROUGH MONDAY...TEMPERATURES WILL BE CLOSER TO
SEASONAL NORMALS...WITH AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS
EXPECTED EACH AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

GIMMESTAD/COOPER

The radar

The Denver radar (KFTG), 73 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Larimer

When
July 20, 12:30 PM MST
Where
Larimer County, Berthoud
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
40.300, -105.080

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251621.